NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 4, 11:49 AM EST, 44 minutes earlier.
Area forecast discussion, Aug 4, 11:49 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1249 PM EDT Thu Aug 4 2022
.SYNOPSIS...
Hot and humid conditions are expected this afternoon along with
scattered showers and thunderstorms. The unsettled pattern will
continue through the weekend with on and off showers and
thunderstorms possible each day along with very warm and humid
conditions.
&&
.NEAR TERM /THROUGH FRIDAY/...
1245 PM Update:
With more extensive cloud cover than previously forecast for
parts of the Finger Lakes Region, temperatures have been
trending several degrees cooler than previously forecast.
Therefore made adjustments to hourly temperatures, which
resulted in the forecast highs for that region to drop by a few
degrees. Still very warm and humid either way you slice it.
Isolated thunderstorms have popped up already across parts of
the Twin Tiers. These storms have been generally on the weaker
side so far, but still cannot rule out some stronger wind gusts
in any thunderstorm. Coverage of convection increases by the mid
to late afternoon. Made some adjustments to PoPs for the next
several hours.
650 AM Update
No significant changes in the near term with the sunrise update.
Sct to bkn high clouds are present early this morning across the
Finger Lakes, Syracuse metro and Utica/Rome area. Meanwhile
skies are clear with plenty of sunshine across all of NE PA,
Catskills and the Twin Tiers of CNY. Temperatures still on track
to rise quickly this morning and into the afternoon.
350 AM Update
Southwest flow will tap into deeper moisture and bring in even
warmer and more humid air today. Temperatures will be in the
low to mid-90s for a good portion of the region this afternoon.
Surface dew points in the mid 60s to around 70 will allow for
heat indices as high as around 100 for the low elevations/valley
locations of Central NY and Northeast PA. There does remain
some minor uncertainty with respect to the heat potential. An
incoming short wave/surface trough will sweep through and
increase cloud cover and trigger showers and t'storms later in
the day, holding off until after 2-3 PM or so. This is where
the temperature/heat index forecast gets a little complicated.
If the convection initiates earlier over Western NY and pushes
east by the early afternoon time, then the heat may be inhibited
enough to keep heat indices in the mid-90s. However, if skies
remain sunny longer, then the boundary layer may become well
mixed enough to mix out the higher dew point air and therefore
temperatures would be allowed to climb into the mid-90s, but
dew points will drop back into the mid-60s. Either way you
slice it, today will be a hot and humid summer day. Heat
Advisories were expanded with this update to include a good
portion of NE PA, from Bradford/Susquehanna counties down to
Wyoming, Lackawanna & Luzerne. It is in effect from 11 AM to 8
PM...in fact temperatures are forecast to rise quickly this
morning, reaching low to mid-80s by 10 AM and upper 80s to low
90s by noon.
Convective initiation looks to occur around 2-3 PM with shower
and thunderstorm coverage increasing with the incoming shortwave
for the late afternoon and early evening hours. A few isolated
Severe thunderstorms are now possible (marginal risk), with a
few of the storms producing strong, gusty winds. Locally heavy
rainfall will also be possible (PWATS reach 1.8"), especially
by the evening. Cannot rule out some localized poor drainage-
urban flooding, but with very dry antecedent conditions, this is
not expected to cause significant issues (in fact, the rain
will be beneficial for most locations). WPC reduced the
excessive rainfall risk from the Slight to Marginal with this
morning's update. Coverage of showers and thunderstorms begin to
diminish by late evening as we lose diurnal instability. Mainly
dry, but muggy overnight with lows in the mid-60s to lower 70s.
For Friday 0-6 km bulk shear is forecast to be about 15 kts and
forecast soundings show long skinny CAPE along with deep warm
cloud depths around 11K ft...Corfidi vectors are also very
light, around 5 kts. Deep moist convection, with efficient warm
rain processes should be able to produce efficient rainfall
rates. The weak Corfidi Vectors/overall weak flow, means slow
moving thunderstorms as well as potential for backbuilding or
training cells that will likely produce locally heavy rainfall.
Usually, this is red flag for a heightened threat for flash
flooding, however, due to the very dry conditions we have had
this summer, flash flooding will not be likely, but some
potential will still be there. WPC continues to have a marginal
risk for excessive rainfall in this timeframe, but the main
concern will only be if locally heavy rainfall lines up with
usual flashy areas with steep terrain or urban poor drainage
locations. This will be something to monitor, but most locations
should benefit for much needed heavy rainfall. Outside of the
rain and t'storm chances, expect another humid day on Friday
with dew points 70-75F and high temperatures in the 80s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
315 AM Update...
A warm and humid weekend is anticipated, with very little
forcing yet also a lack of inhibition to prevent at least
isolated if not scattered diurnally-driven convection each
afternoon. Most of the time it will not be raining.
Our region will be on the periphery of the ridging from high
pressure off in the Atlantic, and on the edge of the belt of
westerlies which will be primarily in Canada. The remains of a
loosely-defined front will be draped within our vicinity. With upper
ridging primarily offshore, and a southwesterly return flow
maintaining elevated precipitable water (Pwat) values across
our area, diurnal heating should be enough to overcome the
limited inhibition to generate a few clusters of afternoon
showers and thunderstorms this weekend. Given skinny Convective
Available Potential Energy (CAPE) profiles and lack of
organized forcing, coverage of storms may be on the low side
and thus chances only in the 30-45 percent range. Also, flow
looks quite weak, which will shorten lifecycle of individual
pulses since they will cut themselves off. That said, the weak
flow also suggests at least a little potential for locally heavy
rainfall from slow movement and/or backbuilding in an elevated
Pwat environment.
Muggy dewpoints of upper 60s-lower 70s will get heat index
values into upper 80s-mid 90s Saturday, and then well into 90s
Sunday with some valleys, Finger Lakes, and NY Thruway corridor
even upper 90s. The moist conditions, along with relative lull
in activity late each night-early each morning and lack of wind,
will probably yield at least patchy valley fog.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
315 AM Update...
A slowly-moving front appears likely to slog its way through the
area with showers and thunderstorms early next week, as a low-
amplitude upper trough dips across the Great Lakes.
Pattern looks to remain quite active through the first half of
next week. Flash flooding may become somewhat more of a concern
as we head towards late Monday into Tuesday. Prior diurnal
bouts of isolated-scattered convection will prime the pump at
least on a localized level; then a more organized batch or
batches of showers and thunder are anticipated from a slowly-
moving front interacting with elevated precipitable water
values. Very warm and humid conditions are still forecast on
Monday; then still fairly humid Tuesday yet with sagging
temperatures from clouds/rain and the front slipping through the
region.
By Wednesday, chances of showers and thunderstorms will likely
wane as a drier Canadian air mass begins to build into the
region. Though there is still some uncertainty in timing for the
front clearing all the way through Tuesday into Wednesday,
models are pretty solid on the cooler drier air mass dropping
over our region after midweek.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions will prevail much of the time through 12Z
Friday, other than possible brief restrictions from scattered
showers and thunderstorms later this afternoon. There is still
some uncertainty in the details for which terminals may get
thunderstorms later today, thus a TEMPO group was included at
all TAF sites for now (mainly 19-24z) but may need to change
this prevailing groups in upcoming TAFs if confidence increases
in exact timing and location. Otherwise, expect a mix of sct to
bkn mid and high level clouds out there today. Mid level clouds
persist tonight, gradually lowering under 5k ft agl and even
MVFR levels by 10-12z early Friday morning; especially near RME,
SYR, ITH and BGM.
In immediate near term, an increasing southwesterly jet not far
off the surface will pose marginal low level wind shear for at
least KELM-KITH-KSYR-KRME for a time early this morning. Once
southwesterly winds mix down to the surface by mid-morning, LLWS
will cease. Expect mainly light westerly winds 6-12kts during
the afternoon and evening hours, becoming light and variable
after sunset.
Outlook...
Friday...Clusters of showers and thunderstorms, with associated
possible restrictions, as a front moves through the region.
Patchy fog possible early morning, and pockets of MVFR CIGs.
Friday night through Monday...Scattered showers and
thunderstorms possible, and associated restrictions, especially
each afternoon. Valley fog possible early each morning at KELM.
&&
.CLIMATE...
Near record high temperatures are possible at some of our
climate sites today. See below for more detailed record
information.
Today's forecast high is 90 degrees at the Binghamton Airport,
the record high is 93 degrees set in 2005.
Today's forecast high is 91 degrees at the Syracuse Airport, the
record high is 97 degrees set in 2012.
Today's forecast high is 97 degrees at the Scranton/Wilkes-Barre
(Avoca) Airport, the record high is 98 degrees set in 1930.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ038-039-043-
044-047.
NY...Heat Advisory until 8 PM EDT this evening for NYZ016>018-
023>025-036-037-055-056-062.
&&
SYNOPSIS...BJG/MJM
NEAR TERM...BJG/MJM
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...MJM
CLIMATE...MJMSpecial weather statement, Aug 4, 12:15 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
115 PM EDT Thu Aug 4 2022
NYZ025-044-055-041800-
Cortland NY-Tioga NY-Tompkins NY-
115 PM EDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of southwestern
Cortland, northeastern Tioga and southeastern Tompkins Counties
through 200 PM EDT...
At 114 PM EDT, Doppler radar was tracking a strong thunderstorm over
Willseyville, or 12 miles southeast of Ithaca, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Caroline, Berkshire, Richford, Harford, Candor, Willseyville,
Jenksville, Speedville, West Newark and East Berkshire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4250 7621 4238 7612 4237 7612 4236 7611
4233 7612 4231 7610 4229 7611 4227 7608
4223 7637 4232 7643
TIME...MOT...LOC 1714Z 238DEG 13KT 4230 7635
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AJG